Tornadoes · United States · Florida · 2011
EF0 tornado, Myakka Head, Florida, January 25, 2011
This EF0 tornado ran 1.0 miles across Manatee County on January 25, 2011, touching down at 6:15 PM EST and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- January 25, 2011
- Touchdown
- 6:15 PM EST (23:15 UTC)
- Lifted
- 6:17 PM EST (23:17 UTC)
- On the ground
- 2 minutes
- Path length
- 1.0 miles (1.6 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Manatee County
- Touchdown point
- 27.460, -82.138
- Lift-off point
- 27.461, -82.122
- Record number
- 1101251715-01
What the Weather Service recorded
A low pressure system over the northeast Gulf of Mexico moved northeast across northern Florida and sent a squall line through the area. The thunderstorms brought damaging winds, large hail, minor flooding and a few weak tornadoes.
The public reported a tornado touching down in a rural area near State Road 64 and Windgate Road. No damage was observed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
15 minutes of warning. NWS TBW issued a tornado warning for this county at 23:00 UTC, 15 minutes before the tornado touched down, in force until 23:30 UTC.
The county was under a tornado watch, issued at 19:10 UTC and running to 00:56 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:00 UTC | 23:00 UTC | Lake Wind Advisory | TBW |
| 18:00 UTC | 04:35 UTC | High Surf Advisory | TBW |
| 19:10 UTC | 00:56 UTC | Tornado Watch | TBW |
| 22:00 UTC | 23:00 UTC | Severe Thunderstorm Warning | TBW |
| 22:55 UTC | 01:00 UTC | Flood Advisory | TBW |
| 23:00 UTC | 23:30 UTC | Tornado Warning | TBW |
| 23:01 UTC | 23:30 UTC | Tornado Warning | TBW |
| 23:30 UTC | 00:00 UTC | Tornado Warning | TBW |
| 00:01 UTC | 00:30 UTC | Tornado Warning | TBW |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:25 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the tornado touched down at Jan 25, 1:17 PM EST, 4 hours 58 minutes earlier.
Area forecast discussion, Jan 25, 1:17 PM EST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
117 PM EST TUE JAN 25 2011
...HEAVY RAIN AND SEVERE STORMS POSSIBLE TONIGHT...
.SHORT TERM (TONIGHT - THURSDAY)...
A STRONG UPPER LEVEL TROUGH AND ATTENDANT DEEPENING SURFACE LOW
WILL MOVE ACROSS THE NORTHERN GULF COAST AND NORTHERN FLORIDA
PENINSULA OVERNIGHT AND THEN UP ALONG THE MID ATLANTIC COAST ON
WEDNESDAY. MOIST AND UNSTABLE AIR COMBINED WITH AND STRONG DYNAMIC
FORCING AHEAD OF THIS SYSTEM WILL SUPPORT A DEVELOPING SQUALL LINE
OVER THE GULF WATERS THE REMAINDER OF THE AFTERNOON WITH THIS LINE
OF STORMS THEN FORECAST TO SWEEP ACROSS THE REGION TONIGHT WITH
THE THREAT OF SEVERE STORMS CONTAINING WITH DAMAGING WINDS AND
TORNADOES.
AT THE PRESENT TIME THE SQUALL LINE SHOULD BEGIN TO IMPACT AREAS
NORTH OF TAMPA BAY DURING MID TO LATE AFTERNOON THEN TRANSITIONING
SOUTHWARD ACROSS THE REMAINDER OF THE FORECAST AREA THIS EVENING
AND OVERNIGHT. IN ADDITION TO THE SEVERE THREAT WIDESPREAD RAINFALL
AMOUNTS ON THE ORDER OF ONE HALF TO ONE INCH CAN BE EXPECTED WITH
LOCALLY HIGHER AMOUNTS UP TO 2 TO 3 INCHES POSSIBLE IN SOME LOCATIONS.
THE RAIN AND STORMS WILL END FROM NORTH TO SOUTH LATE TONIGHT INTO
EARLY WEDNESDAY MORNING AS THE DEEPENING SURFACE LOW AND BEST DYNAMICS
LIFT OUT TO THE NORTHEAST AND THE TRAILING COLD FRONT SWEEPS TO THE
SOUTH OF THE AREA. A BRISK WEST TO NORTHWEST WIND FLOW IN THE WAKE
OF THE FRONT WILL USHER IN DRIER AND COOLER CONDITIONS WITH INCREASING
AMOUNTS OF SUNSHINE EXPECTED FROM LATE WEDNESDAY MORNING THROUGH THE
AFTERNOON.
SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTHWEST
WEDNESDAY NIGHT AND THURSDAY WITH DRY WEATHER EXPECTED. COLD AIR
ADVECTION IN THE WAKE OF THE FRONT WILL ALLOW MIN TEMPERATURES TO FALL
INTO THE MID 30S OVER THE NATURE COAST WEDNESDAY NIGHT AND 40S ACROSS
THE REMAINDER OF THE REGION WITH DAYTIME HIGH ON THURSDAY ONLY CLIMBING
TO AROUND 60 OVER THE FAR NORTH...AND LOWER TO MID 60S CENTRAL AND
SOUTH.
.LONG TERM (THURSDAY NIGHT - TUESDAY)...A WEAK MID LEVEL SHORT WAVE
WILL SWING THROUGH THE SOUTHEAST US FOR THE START OF THE LONG TERM
BUT NOT EXPECTING THIS FEATURE TO CAUSE ANY DISRUPTION IN THE OVERALL
WEATHER PATTERN. SURFACE RIDGING WILL WILL CONTROL THE PATTERN AS
THE RIDGE MIGRATES OVER THE PENINSULA FROM THE NE GULF. PLENTY OF
DRY AIR WILL LINGER OVER THE REGION HELPING TO SUPPRESS OVERALL
CONVECTION THROUGH MUCH OF THE PERIOD. WILL MAINTAIN MINIMAL POPS
THROUGH THE PERIOD BUT GFS IS HINTING AT A WEAK FRONT STARTING TO
PUSH INTO THE REGION ON MONDAY. WILL HOLD OFF ON INCREASING POPS
FOR THE TAIL END OF THE PERIOD.
TEMP WISE...A GRADUAL WARMING TREND IS EXPECTED AS MODEL SOUNDINGS
SHOW 850 TEMPS NUDGING UP THROUGH THE WEEKEND. SLIGHTLY BELOW NORMAL
TEMPS ARE EXPECTED TO CLIMB TO NEAR NORMAL TOWARDS THE END OF THE
PERIOD.
&&
.AVIATION...
CONDITIONS WILL DETERIORATE OVER THE NEXT FEW HOURS TO IFR/LIFR CIGS
AND MVFR/IFR VSBYS AND CONTINUE THROUGH NIGHT AS A LOW PRESSURE
SYSTEM OVER THE GULF OF MEXICO APPROACHES THE AREA AND A SQUALL LINE
MOVES THROUGH THE AREA. BEST TIMING FOR THE SQUALL WILL BE 2523/2604
FOR THE NORTHERN TERMINALS AND 2601/2605 FOR THE SOUTHERN TERMINALS.
STRONG GUSTY WINDS WILL CONTINUE THROUGH AROUND SUNSET. PATCHY FOG
AND LIGHT RAIN WILL CONTINUE TO BE POSSIBLE THROUGH 12Z WITH
IFR/POSSIBLY LIFR CIGS POSSIBLE THROUGH THE NIGHT. CIGS WILL
GRADUALLY LIFT THROUGH THE DAY WEDNESDAY BUT SHOULD REMAIN MVFR
LIKELY THROUGH 18Z.
&&
.MARINE...
SOUTH TO SOUTHWEST WINDS IN THE 20 TO 25 KNOT RANGE WITH HIGHER
GUSTS NEAR THUNDERSTORMS ALONG WITH SEAS BUILDING INTO THE 6 TO 8
FOOT RANGE WILL IMPACT THE GULF WATERS THE REST OF TODAY THROUGH
WEDNESDAY AS DEEPENING LOW PRESSURE MOVES EAST ACROSS THE NORTHERN
GULF OVERNIGHT THROUGH EARLY WEDNESDAY. WINDS WILL SHIFT INTO THE
WEST AND NORTHWEST ON WEDNESDAY AS THE TRAILING COLD FRONT SWEEPS
TO THE SOUTH OF THE REGION. WINDS AND SEAS WILL LIKELY REMAIN
ELEVATED THROUGH EARLY THURSDAY AS THE PRESSURE GRADIENT REMAINS
TIGHT ACROSS THE REGION. IMPROVING CONDITIONS WITH LIGHTER WINDS
AND SEAS ARE EXPECTED FRIDAY INTO THE UPCOMING WEEKEND AS SURFACE
HIGH PRESSURE BUILDS IN OVER THE REGION. GIVEN THE EXPECTED WIND
AND SEA TRENDS WILL MAINTAIN THE HIGH SURF HEADLINES AND EXTEND
THE SMALL CRAFT HEADLINES THROUGH EARLY THURSDAY MORNING IN THE
AFTERNOON COASTAL FORECAST PACKAGE.
&&
.FIRE WEATHER...
COOLER AND DRIER AIR WILL MOVE INTO THE REGION DURING WEDNESDAY AND
THURSDAY IN THE WAKE OF THE COLD FRONT...BUT LOW TEMPERATURE DEW
POINT SPREADS SHOULD KEEP HUMIDITY VALUES ABOVE CRITICAL LEVELS
WITH NO RED FLAG CONDITIONS EXPECTED AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 61 66 43 62 / 100 10 5 5
FMY 66 71 45 66 / 100 30 5 5
GIF 61 67 41 63 / 100 20 5 5
SRQ 63 67 43 62 / 100 10 5 5
BKV 61 66 36 61 / 100 10 5 5
SPG 61 65 47 60 / 100 10 5 5
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR CHARLOTTE-
CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-
LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-SUMTER.
HIGH SURF ADVISORY UNTIL 4 PM EST WEDNESDAY FOR CHARLOTTE-
HILLSBOROUGH-LEE-MANATEE-PINELLAS-SARASOTA.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 AM EST THURSDAY FOR BONITA BEACH
TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT 20 TO
60 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO
TARPON SPRINGS OUT 20 TO 60 NM-TAMPA BAY WATERS-TARPON
SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO
SUWANNEE RIVER OUT 20 TO 60 NM.
&&
SHORT TERM/MARINE/FIRE WEATHER...57/MCMICHAEL
LONG TERM...20/BARRON
AVIATION...24/COLSONHazardous weather outlook, Jan 25, 5:10 AM EST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 510 AM EST TUE JAN 25 2011 FLZ039-042-043-048>052-055>057-060>062-065-252215- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 510 AM EST TUE JAN 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TODAY AND OVERNIGHT AS A LOW PRESSURE CENTER TRACKS ALONG THE GULF COAST AND THEN ACROSS NORTH FLORIDA TONIGHT...WITH A COLD FRONT SWEEPING INTO THE EAST GULF AND THEN CROSSING THE STATE. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND TORNADOES. THE TIME OF GREATEST THREAT WILL BE LATER THIS AFTERNOON BUT...AS A SQUALL LINE IS EXPECTED FORM THE IN THE EAST GULF AHEAD OF THE FRONT...WILL LIKELY CONTINUE INTO THE EVENING HOURS. IN ADDITION THESE STORMS WILL BE ACCOMPANIED BY WIDESPREAD RAIN RESULTING IN LOCALIZED FLOODING. STORMS WILL BE ENDING LATE TONIGHT OR EARLY WEDNESDAY MORNING. ...RIP CURRENT IMPACT... A HIGH SURF ADVISORY IN EFFECT THIS AFTERNOON ALONG WITH A HIGH RISK OF RIP CURRENTS FROM PINELLAS COUNTY SOUTHWARD TO LEE COUNTY. SOUTHERLY WINDS AROUND 20 KNOTS ON THE GULF WILL PRODUCE SURF UP TO 5 TO 6 FEET THIS AFTERNOON WITH DANGEROUSLY STRONG RIP CURRENTS ALONG THE COAST. A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG SWIMMER INTO DEEPER WATER. TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE SURF MUCH ABOVE YOUR KNEES. ...WIND AND SEA IMPACT... A SMALL CRAFT ADVISORY WILL BE EFFECT FOR SOUTH WINDS AROUND 20 KNOTS TODAY THAT SHIFT TO THE SOUTHWEST AND WEST AT 20 TO 25 KNOTS...WITH SEAS UP TO 7 FEET... TONIGHT AS LOW PRESSURE MOVES BY TO THE NORTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ...WIND AND SEA IMPACT... A SMALL CRAFT ADVISORY CONTINUES THROUGH WEDNESDAY NIGHT FOR NORTHWEST AND NORTH WINDS OF 20 TO 25 KNOTS AND SEAS AS HIGH AS 7 TO 8 FEET. ...RIP CURRENT IMPACT... A HIGH SURF ADVISORY ALONG WITH A HIGH RISK OF RIP CURRENTS FROM PINELLAS COUNTY SOUTHWARD TO LEE COUNTY WILL CONTINUE THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. 09/RKR
In the hours before
Local storm report, Jan 25, 4:51 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
451 PM EST TUE JAN 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND GST 2 NNE MASARYKTOWN 28.47N 82.45W
01/25/2011 M58 MPH HERNANDO FL AWOS
50 KNOT WIND GUST REPORTED AT BROOKSVILLE HERNANDO COUNTY
AIRPORT.
&&
CLOSESpecial weather statement, Jan 25, 5:29 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
529 PM EST TUE JAN 25 2011
FLZ050>052-055-060-252330-
POLK-MANATEE-PINELLAS-SARASOTA-HILLSBOROUGH-
529 PM EST TUE JAN 25 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR HILLSBOROUGH...
NORTHWESTERN SARASOTA...SOUTHEASTERN PINELLAS...MANATEE AND
NORTHWESTERN POLK COUNTIES FOR A LINE OF STRONG THUNDERSTORMS WITH
HAIL AND STRONG WIND GUSTS VALID UNTIL 630 PM EST...
AT 517 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
THONOTOSASSA TO 16 MILES WEST OF BRADENTON BEACH...OR ALONG A LINE
EXTENDING FROM TEMPLE TERRACE TO 24 MILES WEST OF BRADENTON...MOVING
EAST AT 35 MPH WILL AFFECT THE MENTIONED AREA INCLUDING TEMPLE
TERRACE...TAMPA INTERNATIONAL AIRPORT...TAMPA...BRADENTON...
BRANDON...SARASOTA...AND SAINT PETERSBURG.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE
UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER
OUTAGES. HAIL UP TO NICKEL SIZE MAY OCCUR.
WHEN DRIVING THROUGH HEAVY RAIN...ESPECIALLY ALONG INTERSTATE 275
AND 75...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND
OTHER VEHICLES.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.
&&
LAT...LON 2772 8272 2764 8271 2766 8268 2817 8237
2816 8166 2766 8206 2714 8226 2713 8249
2754 8275 2751 8270 2761 8258 2780 8241
2789 8241 2792 8247 2782 8247 2785 8256
2764 8265 2757 8275 2760 8277
TIME...MOT...LOC 2224Z 270DEG 32KT 2811 8229 2738 8287Local storm report, Jan 25, 5:33 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
533 PM EST TUE JAN 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL WEEKI WACHEE 28.52N 82.58W
01/25/2011 E0.70 INCH HERNANDO FL PUBLIC
DIME SIZE HAIL REPORTED.
0434 PM HAIL 4 NNW SPRING HILL 28.50N 82.58W
01/25/2011 E0.70 INCH HERNANDO FL TRAINED SPOTTER
DIME SIZE HAIL REPORTED.
0445 PM TSTM WND DMG SPRING HILL 28.44N 82.56W
01/25/2011 HERNANDO FL PUBLIC
DAMAGE REPORTED TO TWO WINDOWS AND GARAGE DOOR. EXACT
LOCATION NOT KNOWN AT THIS TIME.
0510 PM TSTM WND GST 2 N SAINT PETERSBURG 27.79N 82.67W
01/25/2011 E75.00 MPH PINELLAS FL AMATEUR RADIO
ESTIMATED WIND GUSTS OF 70 TO 75 MPH. BRANCHES BREAKING
OFF TREES.
&&
CLOSELocal storm report, Jan 25, 5:39 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
539 PM EST TUE JAN 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM WATER SPOUT 2 WNW APOLLO BEACH 27.78N 82.44W
01/25/2011 GMZ830 FL PUBLIC
PUBLIC REPORT OF WATERSPOUT IN TAMPA BAY
&&
CLOSELocal storm report, Jan 25, 6:07 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
607 PM EST TUE JAN 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM FLOOD 2 NNW SAINT PETERSBURG 27.78N 82.68W
01/25/2011 PINELLAS FL TRAINED SPOTTER
TRAINED SPOTTER REPORTED AT LEAST ONE AND A HALF FEET OF
WATER AROUND THE INTERSECTION OF 38TH AVE AND 24TH
STREET.
&&
REYNESLocal storm report, Jan 25, 6:13 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
613 PM EST TUE JAN 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND GST 4 SSE TAMPA 27.91N 82.45W
01/25/2011 M60.00 MPH HILLSBOROUGH FL MESONET
60 MPH WIND GUST REPORTED.
0535 PM TSTM WND DMG 2 NNW SAINT PETERSBURG 27.78N 82.68W
01/25/2011 PINELLAS FL AMATEUR RADIO
GAS STATION CANOPY COLLAPSED NEAR INTERSECTION OF 38TH
AVE N AND 24TH ST N.
&&
CLOSEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Tampa Bay, FL (KTBW), 12:00Z
11.3 hours before the tornado, 38 km from the path. January 25, 2011.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -221 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 368 m²/s²
- 0-3 km storm-relative helicity
- 493 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 4.2 K/km
The surface observations
Sarasota-Bradenton (SRQ), 43 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:42 UTC | 71.6 | 66.2 | 170° 21 kt | 34 | 1010.2 | |
| 21:53 UTC | 70 | 67 | 180° 20 kt | 30 | 1010.5 | -RA |
| 22:09 UTC | 69.8 | 66.2 | 170° 21 kt | 31 | 1010.5 | -RA |
| 22:18 UTC | 69.8 | 66.2 | 170° 21 kt | 36 | 1010.8 | -RA |
| 22:50 UTC | 64.4 | 62.6 | 310° 17 kt | 32 | 1013.9 | +RA BR |
| 22:53 UTC | 62 | 60 | 310° 10 kt | 32 | 1013.9 | +RA BR |
| 23:00 UTC | 60.8 | 60.8 | 0° 4 kt | 1014.2 | +RA FG | |
| 23:11 UTC | 60.8 | 60.8 | 320° 11 kt | 1013.2 | +RA BR | |
| 23:13 UTC | 60.8 | 60.8 | 310° 9 kt | 1013.5 | +RA BR | |
| 23:19 UTC | 60.8 | 60.8 | 320° 10 kt | 1013.9 | +RA BR | |
| 23:27 UTC | 60.8 | 60.8 | 360° 5 kt | 1013.5 | RA BR | |
| 23:50 UTC | 60.8 | 60.8 | 340° 7 kt | 1013.5 | -RA | |
| 23:53 UTC | 61 | 60 | 340° 7 kt | 1013.5 | -RA | |
| 00:53 UTC | 61 | 60 | 360° 3 kt | 1012.9 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Tampa radar (KTBW), 38 km away, was scanning. The volume nearest the touchdown began at 23:13 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:40 UTC | TSTM WND DMG | 2 Ene Apollo Beach | Hillsborough, FL | ROOF AND SIDING DAMAGE TO HOME IN COVINGTON GARDENS SUBDIVISION. |
| 23:15 UTC | TORNADO | 4 Wnw Myakka Head | Manatee, FL | PUBLIC REPORT OF TORNADO TOUCHDOWN NEAR HIGHWAY 64 AND WINGATE ROAD. NO DAMAGE REPORTED AT THIS TIME. |
| 23:41 UTC | TORNADO | 8 Se Zolfo Springs | Hardee, FL | TORNADO IN RURAL HARDEE COUNTY REPORTED TO HARDEE COUNTY S.O. NO DAMAGE REPORTED. TIME ESTIMATED OFF OR RADAR. |
| 00:08 UTC | TORNADO | 3 Se Ona | Hardee, FL | TORNADO IN RURAL HARDEE REPORTED TO HARDEE E.M. NO DAMAGE REPORTED. TIME ESTIMATED FROM RADAR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of January 25, 2011
6 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| January 25 | 4:35 PM EST | EF0 | Sumter, FL | 0.9 | 30 | |||
| January 25 | 6:41 PM EST | EF0 | Hardee, FL | 0.9 | 30 | |||
| January 25 | 7:08 PM EST | EF0 | Hardee, FL | 1.1 | 30 | |||
| January 25 | 7:40 PM EST | EF0 | Lee, FL | 0.3 | 50 | $100,000 | ||
| January 25 | 8:09 PM EST | EF0 | Highlands, FL | 0.9 | 30 | $5,000 | ||
| January 25 | 10:50 PM EST | EF0 | Palm Beach, FL | 0.2 | 50 | $20,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.